Nursing

In the know: Helping patients eat

Stressed Out Nurses Weekly, May 31, 2010

How many times have nurses heard that the food tastes lousy, or from more polite patients, that it just doesn't taste the same? If you haven't yet, you will.

Some medications, such as certain antibiotics and antihypertensives, treatments such as chemotherapy and radiation therapy, and certain disorders such as severe sinus infections, allergies, nasal polyps, and cancer may cause a variety of appetite and taste problems. Sometimes, a patient complains of a metallic taste. If they do, try these tips:

 

  • Add something tart to the foods. Add orange, lime, or lemon juice to fruit salads and to sauces to add flavor to meats. Use vinegar, lemon juice, or pickles in creamy dressing for potato, macaroni, tuna, egg, or coleslaw salad.
  • Avoid no-salt and low-salt varieties of canned soups or vegetables, unless the patient is on a sodium-restricted diet. Removing the salt tends to cause a metallic taste.
  • Avoid using metal dishes and utensils. Try using plastic eating utensils, chopsticks, or porcelain Chinese soup spoons.

For more tips, check out HCPro's book, Stressed Out About Difficult Patients.

Most Popular